Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 30, NWS Shreveport, LA

March 28, 20185 counties in Texas

NWS Shreveport, LA issued this flash flood warning at Mar 28, 2018, 10:54 PM CDT for 5 counties in Texas. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2018, 10:54 PM CDT (03:54 UTC)
Expired
Mar 29, 2018, 3:45 AM CDT
In force
5 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties Angelina County, TX, Nacogdoches County, TX, Sabine County, TX, San Augustine County, TX, Shelby County, TX

The radar

The Shreveport radar (KSHV), 115 km from the middle of the area, began a volume at 03:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 11:29 PM CDTFLASH FLOOD2 Nw Huntington, TXHIGH WATER REPORTED ON TOM HOLLAND ROAD NEAR FM 1475 EAST OF LUFKIN, TEXAS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 3.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2018-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2018-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-278 J/kg
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

353 
WGUS54 KSHV 290354
FFWSHV
TXC005-347-403-405-419-290845-
/O.NEW.KSHV.FF.W.0030.180329T0354Z-180329T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Shreveport LA
1054 PM CDT WED MAR 28 2018

The National Weather Service in Shreveport has issued a

* Flash Flood Warning for...
  Nacogdoches County in eastern Texas...
  Shelby County in eastern Texas...
  Angelina County in eastern Texas...
  San Augustine County in eastern Texas...
  Sabine County in eastern Texas...

* Until 345 AM CDT

* At 1051 PM CDT, Doppler radar continued to indicated showers and 
  thunderstorms producing heavy rain across the warned area. 
  Widespread rainfall amounts thus far have exceeded 3 inches across 
  much of the warned area with some totals exceeeding 5 inches from 
  earlier rainfall. An additional two to four inches of rainfall 
  will be possible through the overnight hours.  

* Some locations that will experience flooding include...
  Lufkin, Nacogdoches, Center, Diboll, Milam, Hudson, Huntington, San
  Augustine, Logansport, Hemphill, Tenaha, Timpson, Garrison,
  Pineland, Joaquin and Pollok.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3113 9482 3132 9490 3142 9500 3153 9487
      3176 9497 3176 9493 3179 9498 3185 9493
      3184 9446 3197 9451 3198 9401 3177 9382
      3160 9384 3151 9371 3147 9375 3137 9364
      3131 9369 3118 9360 3116 9391 3103 9447

$$

13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Mar 28, 9:39 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, Mar 28, 9:39 PM CDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
939 PM CDT Wed Mar 28 2018

.UPDATE...
We are not done yet with the heavy rain threat across our southern
and eastern half this evening through the overnight hours and
there are several factors coming together to produce this
possibility.

First of which is the main player, the upper level trough axis
which continues to open up as it moves into the Middle Red River
Basin of S OK into N TX. Large scale lift helping to ignite
additional clusters of showers and thunderstorms across far
Southern and Central Texas and this activity will likely be moving
our way through the remainder of the overnight hours as the trough
nears from the west. A pseudo cold front has pushed south of our
region this evening, becoming reinforced by the ongoing convection
to our south and east. Across our southern and eastern zones
tonight, a 40kt low level jet is expected to develop which will be
overriding the sfc boundary to our south. This will help to
maximize lift in an area of increased pwat values and therefore
help to focus additional heavy rainfall across our southern and
eastern zones overnight.

Left the Flash Flood Watch in tact even on the western fringe of
counties and parishes given the uncertainty as to just how much
of the convection to our south and west will move into this area
overnight. Also had to lower temperatures a degree or two given
02z temps were near or at fcst min temps already.

No additional changes to the forecast attm. Updated suite of
products already sent...13.

&&

.PREV DISCUSSION... /issued 649 PM CDT Wed Mar 28 2018/

AVIATION...
For the 29/00z TAFs, a large area of convection in the vicinity of
a stationary front will continue to slowly move east through the
period. The precip has already ended at KTYR and KGGG and should
end at KTXK very early in the period. Showers and thunderstorms
will become increasingly more scattered at KLFK, but rain should
end there by midnight local time. Convection will persist at KELD
and KMLU until at least mid to late Thursday morning. The rain
should move east of all TAF sites by 29/18z. Where the rain ends
during the overnight hours, low clouds and fog will likely lead to
IFR/LIFR flight conditions. Elsewhere, the convection should keep
ceilings and visibilities highly variable, but generally
MVFR/IFR. Ceilings should slowly lift during the daytime hours
Thursday after the rain ends.

/09/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  59  78  51  72 /  90  30  10   0
MLU  60  77  51  71 / 100  70  10   0
DEQ  55  72  41  71 /  60  40  10   0
TXK  56  75  47  71 /  50  30  10   0
ELD  57  75  46  70 / 100  50  10   0
TYR  58  76  49  72 /  40  20  10   0
GGG  58  76  49  72 /  60  20  10   0
LFK  60  81  53  76 /  90  30  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch until 7 AM CDT Thursday for ARZ072-073.

LA...Flash Flood Watch until 7 AM CDT Thursday for LAZ001>006-010>014-
     017>022.

OK...None.
TX...Flash Flood Watch until 7 AM CDT Thursday for TXZ151>153-165>167.

&&

09/13
Hazardous weather outlook, Mar 28, 12:09 PM CDT, 10 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1209 PM CDT Wed Mar 28 2018

ARZ060-061-071>073-LAZ001>006-010>014-017>022-TXZ126-136>138-
149>153-165>167-291100-
Hempstead-Nevada-Lafayette-Columbia-Union-Caddo-Bossier-Webster-
Claiborne-Lincoln-De Soto-Red River-Bienville-Jackson-Ouachita-
Sabine-Natchitoches-Winn-Grant-Caldwell-La Salle-Marion-Smith-
Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches-Shelby-Angelina-
San Augustine-
1209 PM CDT Wed Mar 28 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Showers and thunderstorms will continue to develop and spread east
northeast across much of Lower East Texas, North Louisiana, and
Southcentral Arkansas this afternoon and tonight, along and north
of a weak cold front that will linger over Deep East Texas and
Northcentral Louisiana. Some of these storms may be severe this
afternoon and evening, with damaging winds, small hail, and
isolated tornadoes possible. The primary threat however will be
the threat for locally heavy rainfall and flash flooding, as
widespread rainfall amounts of three to six inches are likely
through tonight, with isolated higher amounts in excess of seven
inches possible. The flash flood threat will diminish late tonight
as the showers and thunderstorms diminish from west to east.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Isolated to scattered showers and a few thunderstorms will be
possible Sunday through Tuesday across East Texas, North
Louisiana, and Southcentral Arkansas, but no hazardous weather is
expected.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency managers, skywarn networks, and amateur
radio operators, may be needed this afternoon and tonight for
reports of severe weather and flash flooding.

ARZ050-051-059-070-OKZ077-TXZ096-097-108>112-124-125-291100-
Sevier-Howard-Little River-Miller-McCurtain-Red River-Bowie-
Franklin-Titus-Camp-Morris-Cass-Wood-Upshur-
1209 PM CDT Wed Mar 28 2018

This Hazardous Weather Outlook is for portions of southwest
Arkansas, southeast Oklahoma and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Periods of showers, and possibly a few isolated thunderstorms,
will continue this afternoon across extreme Northeast Texas,
Southeast Oklahoma, and Southwest Arkansas before diminishing from
west to east late in the day. However, the threat for hazardous
weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Isolated to scattered showers and a few thunderstorms will be
possible Saturday night through Tuesday across Southeast Oklahoma,
Southwest Arkansas, and extreme Northeast Texas, but no hazardous
weather is expected.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency managers, skywarn networks, and amateur
radio operators, should not be needed this afternoon and tonight.

15

In the hours before

Local storm report, Mar 28, 6:11 PM CDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
611 PM CDT WED MAR 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     TSTM WND DMG     COLUMBIA                32.11N 92.08W
03/28/2018                   CALDWELL           LA   LAW ENFORCEMENT

            SHERIFF'S OFFICE IS REPORTING ROOF DAMAGE TO
            THE DELTA PRINTING OFFICE ALONG HIGHWAY 165
            IN COLUMBIA.

&&

PALMER
Local storm report, Mar 28, 6:17 PM CDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
617 PM CDT WED MAR 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     TSTM WND DMG     10 WNW CLARKS           32.11N 92.29W
03/28/2018                   CALDWELL           LA   LAW ENFORCEMENT

            TREE DOWN ON HIGHWAY 126 JUST PAST BUSBY
            ROAD.

&&

PALMER
Local storm report, Mar 28, 6:19 PM CDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
619 PM CDT WED MAR 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     TSTM WND DMG     9 N COLUMBIA            32.23N 92.10W
03/28/2018                   CALDWELL           LA   LAW ENFORCEMENT

            POWER POLE DOWN AT 262 SAMPSON ROAD.

&&

PALMER
Local storm report, Mar 28, 6:21 PM CDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
621 PM CDT WED MAR 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     11 SSW BROWNSVILLE-BAWC 32.33N 92.22W
03/28/2018                   OUACHITA           LA   LAW ENFORCEMENT

            TREES DOWN IN LUNA.

&&

PALMER
Local storm report, Mar 28, 6:23 PM CDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
623 PM CDT WED MAR 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     TSTM WND DMG     1 SSE BROWNSVILLE-BAWCO 32.47N 92.16W
03/28/2018                   OUACHITA           LA   LAW ENFORCEMENT

            TREES DOWN IN BAWCOMVILLE.

&&

PALMER
Local storm report, Mar 28, 6:24 PM CDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
624 PM CDT WED MAR 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     TSTM WND DMG     SWARTZ                  32.57N 91.99W
03/28/2018                   OUACHITA           LA   LAW ENFORCEMENT

            TREES DOWN IN SWARTZ.

&&

PALMER

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 8:29 PM CDTRiver Flood WarningSHVAngelina, Cherokee, Nacogdoches16 days
Mar 28, 8:30 PM CDTRiver Flood WarningSHVGregg, Smith, Upshur, Wood39 hr
Mar 28, 8:30 PM CDTRiver Flood WarningSHVPanola, Shelby5 days
Mar 29, 5:54 AM CDTAreal Flood WarningSHVSabine6 hr
Mar 29, 10:51 AM CDTRiver Flood WarningSHVAngelina, Jasper, Polk, Tyler3 days

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.